Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Grand Forks, ND

August 26, 2004Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2004, 5:45 PM CDT for Sargent County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 5:45 PM CDT (22:45 UTC)
Expired
Aug 26, 2004, 6:30 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:55 PM CDTHAIL 0.752 Ne Brampton, NDHAIL COVERING GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 262245
SVRFGF
NDC081-262330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
545 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 PM CDT.

* AT 542 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HAVANA...OR ABOUT 54 MILES
  WEST OF WAHPETON...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  RUTLAND AT 555 PM...
  CAYUGA AT 610 PM AND
  GENESEO AT 620 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4611 9775 4594 9781 4592 9724 4607 9727

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 3:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT THU AUG 26 2004

.SHORT TERM...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND
TEMPERATURES. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW
PRESSURE IS CENTERED IN SE MB...WITH ONE TROF EXTENDING THROUGH W
MN...ANOTHER THROUGH NE ND...AND A COLD FRONT EXTENDING THROUGH S
MB. WHEN COMPARING MODELS...ETA AND GFS ARE IN PRETTY GOOD
AGREEMENT...SO USED COMPROMISE FOR FORECAST. BEST INSTABILITY AND
MOISTURE REMAIN ALONG THE E FRINGE OF AREA THIS AFTERNOON...AHEAD OF
THE TROF IN W MN. THUS... EXPECT POTENTIAL FOR ANY SEVERE
THUNDERSTORM ACTIVITY TO BE PRETTY MUCH E OF THE AREA. HOWEVER...
STILL DO HAVE THE POTENTIAL FOR WEAKER SHOWER AND THUNDERSTORM
ACTIVITY TO OCCUR...SO KEPT CHANCE FOR THUNDERSTORMS INTO THE EARLY
EVENING HOURS...WITH NO MENTION OF SEVERE. AS COLD FRONT APPROACHES
TONIGHT...INSTABILITY WEAKENS...BUT COLD AIR ADVECTION REMAINS...SO
KEPT A CHANCE FOR SHOWERS FOR THE N HALF OF AREA INTO FRI MORNING.

HIGH PRESSURE THEN BUILDS INTO THE AREA ON FRI AND LINGERS FOR MUCH
OF THE WEEKEND...KEEPING THE AREA DRY WITH TEMPERATURES REMAINING
BELOW NORMAL. ANOTHER UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE
SYSTEM MOVE OUT INTO THE N PLAINS ON SUN AFTERNOON...BRINGING THE
NEXT CHANCE FOR THUNDERSTORMS TO THE N HALF OF THE AREA.

.LONG TERM....(MON-THU)...LONG RANGE MODELS IN GOOD AGREEMENT WITH
DEVELOPING A W TROUGH DURING EXTENDED PERIOD. AMPLITUDE STILL
REMAINS A QUESTION WHICH AFFECTS TEMPERATURE AND TIMING OF
PRECIPITATION. REGION TO BE IN UPPER LEVEL W FLOW THROUGH MID-WEEK
WITH MAIN ENERGY REMAINING NORTH OF INTERNATIONAL BORDER. TRANSITION
TO UPPER LEVEL SW FLOW FOR LATE WEEK PERIOD...BUT WITH TIMING STILL
A BIG QUESTION WILL HOLD OFF THUNDER CHANCES THROUGH THU NIGHT.
06Z/12Z GFS TRENDING TOWARD A MORE AMPLIFIED W TROUGH...AND THUS A
SLOWER SOLUTION. TEMPERATURE TO INCREMENTALLY WARM THROUGH THE WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Aug 26, 5:58 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
558 AM CDT THU AUG 26 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261347-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
548 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM THE VALLEY
EAST TODAY WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
A TROUGH LOW PRESSURE OVER EASTERN NORTH DAKOTA WILL MOVE EAST TODAY
AND BUMP UP INTO RESIDUAL INSTABILITY FROM THE VALLEY EAST. THIS
SCENARIO MIGHT HELP TO INDUCE AN ISOLATED SEVERE THUNDERSTORM OR
TWO. THE THUNDERSTORMS SHOULD TRANSITION INTO SHOWERY RAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

BERG

In the hours before

Local storm report, Aug 26, 5:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
542 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 E STRAUBVILLE         46.04N 97.82W
08/26/2004  0.88 INCH        SARGENT            ND   PUBLIC

            HAIL COVERING YARD

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:33 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent42 min
Aug 25, 8:09 PM CDTSevere Thunderstorm WarningFGFCass51 min
Aug 25, 8:38 PM CDTSevere Thunderstorm WarningFGFBarnes52 min
Aug 25, 8:54 PM CDTSevere Thunderstorm WarningFGFTraill51 min
Aug 25, 9:03 PM CDTSevere Thunderstorm WarningFGFTraill42 min
Aug 25, 9:33 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs42 min
Aug 25, 10:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs50 min
Aug 25, 11:31 PM CDTSevere Thunderstorm WarningFGFGrand Forks44 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningFGFSargent40 min
Aug 26, 6:30 PM CDTSevere Thunderstorm WarningFGFSargent45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.